CSN Login
Members Online: 7

You are here

25 yo Husband.. 5 days down 16 to go!

brookeyshooky
Posts: 1
Joined: Aug 2015

my husband says he feels off after 5 straight days of chemo in the first round for TC. he's been very quick to cry. heartburn. nauseous and vomiting last night. I believe it could be depression or low testosterone. has anyone had anything similar or have any suggestions of how we can survive these next few days before his next appt? 

gem071554
Posts: 1
Joined: Aug 2015

He will get through it, and so will you, but it is going to be a real *****. Chemo regimen is brutal, there is nothing else to say. I used to cry all the time. This is partly because life isn't fair, but it is mostly because of the elevated estrogen hormones (one of the tumor markers). I only lasted 15 days of chemo, then landed in the hospital, due to side effects on intestines. that was it, they decided the fourth round would probably kill me. But then, I was an old guy, ten years older than your husband at that time. Surgery revealed that the three rounds had done the trick, still here, 23 years later, Yippee! I weighed in at 120 lbs having lost 40 lbs during treatments. Remember the theory, these are healthy young men so we can blast them with the meanest drugs we can find and they will probably survive, thats how you get a 95% success rate. Forget the one day at a time adage, take it one hour at a time.

reddog444
Posts: 2
Joined: Aug 2015

...the hardest thing with the 5 days in a row chemo (which I was on too) is the day they give you the neupogen or similar shot, you hope it will turn the corner faster for you but in actuality it sends you down the hill a little farther. The good point is that you hit rock bottom around day 7 or 8 and then you can see the light at the end of the tunnel. Fears and depression go away faster, side effects are less and you get a whole new outlook. Please understand that each round is the same from a physical & mental standpoint, but a positive outlook and support will get you through. By the time the next appt comes around in day 21 you should have turned the corner and feel pretty good overall. 

shadow01's picture
shadow01
Posts: 15
Joined: Oct 2008

Brooke, you say it could be depression or low testosterone.  If he's had surgery to remove one of his testicles, he probably does have low testosterone (though I'm not sure how quickly the levels drop).  And depression, moodiness, fatigue, and a lot of other bad stuff are side effects of low testosterone.  And chemo, as everyone else here has said, is anything but pleasant.  If he's feeling nausous, let me guess, one of the chemo meds is Cisplatin (aka Platinol), right?  Probably BEP chemo?  You should probably ask his doctors for a prescription for an anti-nausea medicine.  I was on Ativan for both nausea and stress.  In fact, when I got the Cisplatin added to my IV, the nurse always injected 1cc or 2cc (can't remember) of Ativan into my IV bag first, and then waited a minute or two before starting the Cisplatin.  Without that, once the Cisplatin hit my blood stream, I got really nausous.  With it, I was fine (and definitely not stressed out).  Ask the doctors.  They should know what to do.  And as others have said, both of you need to keep a strong, defiant (towards the cancer, not each other, obviously) attitude.

I should also mention this...another thing that goes along with the fatigue that low testosterone can cause is weight gain.  You're so fatigued that you aren't really able to be very active, and that leads to gaining weight.  In my case, that, combined with a thyroid damaged in radiation therapy to my brain (which also causes a lot of the same syptoms, including fatigue), I was really gaining weight fast.  Of course, until he's beyond the chemo, he's likely to be fatigued anyways, so you may not be able to tell right away, unless you get a referral to see an endocrinologist.  For me, my primary care doc is also an internal medicine specialist, so he takes care of all of that.

Best of luck as the two of you go through this together.  Feel free to send me a message here if you or your husband needs someone to talk to.  It may take me a while to respond if I don't see your message right away, but I'll always try to respond at least on the same day.  And if you see lots of typos, my first cancer left me with low energy levels, and I've already blown way past mine for the day...so my fingers and my brain aren't speaking to each other right now.

 

Subscribe to Comments for "25 yo Husband.. 5 days down 16 to go!"